Michigan, 2014Damaging Wind in Michigan, June 2, 2014
June 2, 2014 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm produced wind gusts estimated at 60 mph that blew a tree down onto a house in Battle Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced wind gusts estimated at 60 mph that blew a tree down onto a house in Battle Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 2, 2:28 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 2, 2:28 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
328 PM EDT MON JUN 2 2014
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 328 PM EDT MON JUN 2 2014
SHOWERS AND THUNDERSTORMS WILL SWEEP EAST THROUGH LOWER MICHIGAN
THIS EVENING ALONG AND AHEAD OF A COLD FRONT. THE FRONT ITSELF
WILL DROP SOUTH AND EAST OF THE AREA LATE TONIGHT AND TUESDAY
MORNING. DRY WEATHER IS EXPECTED ON TUESDAY IN THE WAKE OF THE FRONT
WITH TEMPERATURES COOLING OFF JUST A BIT ESPECIALLY ACROSS CENTRAL
LOWER MICHIGAN. ANOTHER CHANCE OF SHOWERS AND STORMS WILL OCCUR
WEDNESDAY INTO WEDNESDAY NIGHT AS A LOW PRESSURE SYSTEM SLIDES EAST
THROUGH THE OHIO VALLEY. COOLER AND DRY WEATHER SETTLES IN FOR
THURSDAY AND FRIDAY WITH HIGHS IN THE 70S.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 328 PM EDT MON JUN 2 2014
THREAT FOR STRONG GUSTY WINDS AND HEAVY RAIN WILL CONTINUE INTO THE
EVENING HOURS BEFORE ENDING. HAVE HAD SOME WIND GUSTS EXCEEDING 40
KNOTS THIS AFTERNOON. THESE WINDS HAVE BEEN AIDED BY FAIRLY STRONG
UNIDIRECTIONAL SOUTH-SOUTHWEST FLOW AND PRECIPITATION LOADING MOST
LIKELY. THE BULK OF THE PRECIPITATION SHOULD BE EAST OF THE AREA BY
700PM OR SO. POSSIBILITY OF A STRAY SHOWER OR STORM THROUGH THE
REMAINDER OF THE EVENING ACROSS THE FAR SOUTH. THINKING THE
OVERNIGHT WILL BE MAINLY DRY DESPITE THE COLD FRONT MOVING THROUGH.
KEPT A SMALL CHANCE FOR A SHOWER OVERNIGHT.
NEXT FOCUS WILL BE ON THE SYSTEM FOR WEDNESDAY AND WEDNESDAY NIGHT.
MODELS HAVE CONSIDERABLE SPREAD IN TERMS OF DEPTH OF THE LOW AND
TRACK. GFS AND ECMWF TRACK THE LOW THROUGH CENTRAL AND SOUTHERN
INDIANA. BEST CHANCE FOR RAIN WILL BE ACROSS OUR SOUTH ON
WEDNESDAY...BUT THE TREND IS FOR THE HEAVIEST PRECIP TO REMAIN SOUTH
OF OUT AREA CURRENTLY. HAVE SOME LIKELY POPS IN THE SOUTH ON
WEDNESDAY BUT THESE MAY NEED TO BE TAPERED BACK IF CURRENT TRENDS TO
THE SOUTH CONTINUE.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 328 PM EDT MON JUN 2 2014
MAIN IMPACT WEATHER IN THE LONG TERM CENTERS AROUND A CHANCE FOR
SHOWERS AND STORMS BY LATE SATURDAY NIGHT AND INTO SUNDAY. AFTER DRY
WEATHER FROM THURSDAY THROUGH SATURDAY AND PLEASANT TEMPS IN LOW 70S
THURSDAY / AROUND 80 BY SATURDAY...AN UPPER LEVEL JET IS FORECAST TO
MOVE ACROSS THE NORTHERN GREAT LAKES BRINGING THE RIGHT ENTRANCE
REGION INTO THE FORECAST AREA. A SHORTWAVE FEATURE AT 500 MB ALONG
WITH A DEVELOPING LLJ THAT NOSES INTO THE REGION BY LATE SATURDAY
NIGHT WILL HELP CONVECTION DEVELOP ACROSS IA/MO/IL. THIS ACTIVITY
MAY OVERSPREAD THE AREA BY EARLY SUNDAY MORNING.
LATEST TIMING OF THIS CONVECTION PER THE 12Z ECMWF IS NOT FAVORABLE
FOR SEVERE WEATHER. IN COMPARISON...THE 12Z GFS DEVELOPS A MORE
NEGATIVELY TILTED ULJ...TIGHTER SHORTWAVE AND SUBSEQUENTLY DEVELOPS
A MID 990S LOW SWINGING THROUGH THE WESTERN GREAT LAKES. THIS SEEMS
A BIT OVERDONE FOR EARLY JUNE BUT NEVERTHELESS WE WILL HAVE TO SEE
HOW STRONG THE UPPER LEVEL DYNAMICS BECOME. FOR NOW...POPS OF 40-50
PERCENT SEEM REASONABLE THIS FAR OUT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 139 PM EDT MON JUN 2 2014
THUNDERSTORMS IN PROGRESS ACROSS THE AREA THIS AFTERNOON. MAIN
FOCUS ON IFR VISIBILITIES IN +TSRA COMES WITH THE MAIN LINE OF
SHOWERS/EMBEDDED THUNDERSTORMS CROSSING LAKE MICHIGAN. OB SITES IN
SOUTHERN WI/NORTHERN IL DROPPED DOWN TO IFR OR EVEN LIFR BRIEFLY
AS THE LINE CAME THROUGH. GUSTY WINDS ALREADY ONGOING ACROSS ALL
TAF SITES WILL CONTINUE IN THE TSRA ACTIVITY / PERHAPS ENHANCED A BIT
WITH SOME DOWNBURSTS AT OR ABOVE 40 KTS. LOOK FOR CONDITIONS TO
IMPROVE AFTER THE MAIN LINE COMES THROUGH THIS EVENING. A BIT OF A
BREEZE WILL CONTINUE TONIGHT AND INTO TOMORROW...HOWEVER.
&&
.MARINE...
ISSUED AT 328 PM EDT MON JUN 2 2014
OPTED TO MAINTAIN THE SMALL CRAFT ADVISORY AS IS GIVEN THE CURRENT
WINDS AND WAVES. WINDS AND WAVES ARE BEING AIDED BY THUNDERSTORMS
MOVING THROUGH THE AREA AT THIS TIME. DECENT GRADIENT WINDS REMAIN
IN PLACE THROUGH A GOOD PORTION OF THE NIGHT...SO THE 6AM EXPIRATION
TIME LOOKS OK AT THIS POINT. WE WILL WATCH THE BUOYS AND SHORELINE
OBS AS WE MOVE THROUGH THE NIGHT AND CANCEL EARLY IF POSSIBLE. WAVES
HAVE PEAKED AT THE LUDINGTON BUOY AROUND 5 FEET THUS FAR.
EXPECTATION IS FOR WAVES TO SLOWLY FALL OFF INTO THE 2 TO 4 FEET
TONIGHT AND DIMINISH FURTHER TUESDAY INTO TUESDAY NIGHT.
SOME MARINE FOG MAY PERSIST INTO TONIGHT AND HAVE THAT IN THE
FORECAST THROUGH THE EVENING AT THIS POINT. HAVE BEEN MONITORING
WEBCAMS AND NOTHING TOO THICK HAS DEVELOPED CLOSE TO THE SHORELINE
SO FAR. DRIER AIR SHOULD FLOW IN BEHIND A COLD FRONT LATE TONIGHT
AND ON TUESDAY TO END THE FOG THREAT.
THE NEXT TIME FRAME OF CONCERN WILL COME ON WEDNESDAY WHEN EASTERLY
WINDS WILL PICK UP. TRACK AND STRENGTH OF THIS SYSTEM IS STILL A
QUESTION MARK. THE NAM WOULD IMPLY STRONG EASTERLY WINDS DEVELOPING
ON WEDNESDAY...BUT ITS A BIT OF AN OUTLIER AT THIS POINT.
&&
.HYDROLOGY...
ISSUED AT 139 PM EDT MON JUN 2 2014
DEEP MOIST CONVECTION IN A HIGH PWAT / UNIDIRECTIONAL SHEAR
ENVIRONMENT WILL ENSURE LOCALLY HEAVY RAIN IN ANY THUNDERSTORMS
THROUGH THIS EVENING. WHILE NOT ALL PLACES WILL BENEFIT FROM
SOAKING RAINS...LOCAL AMOUNTS OVER AN INCH ARE POSSIBLE IN A SHORT
AMOUNT OF TIME. SMALL STREAMS AND TRIBS MAY BE PRONE TO
RISES...BUT NOT EXPECTING WIDESPREAD FLOODING GIVEN THE
PROGRESSIVE NATURE OF THE CONVECTION. AFTER THIS EVENING...THE
THREAT ENDS. NO FLOODING ON MAIN STEM RIVERS IS OCCURRING.
THERE IS A POSSIBILITY FOR THUNDERSTORMS ON WEDNESDAY WITH AN
EXPECTED MCS THAT WILL DEVELOP OVER THE MIDWEST. THIS MAY END UP
PROPAGATING JUST SOUTH OF MOST OF OUR CWA...ALTHOUGH THIS IS NOT A
CERTAINTY YET AND WILL NEED TO BE WATCHED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR LMZ844>849.
&&
SYNOPSIS...DUKE
SHORT TERM...DUKE
LONG TERM...HOVING
AVIATION...HOVING
HYDROLOGY...HOVING
MARINE...DUKE
Hazardous weather outlook, Jun 2, 3:23 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 AM EDT MON JUN 2 2014
MIZ037>040-043>046-050>052-056>059-064>067-071>074-030745-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
423 AM EDT MON JUN 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
TORRENTIAL DOWNPOURS LEADING TO LOCALIZED STREET FLOODING ARE
POSSIBLE THIS AFTERNOON AND EVENING... MAINLY ALONG AND EAST OF
HIGHWAY 131. A FEW ISOLATED SEVERE STORMS WITH DAMAGING WIND GUSTS
ARE ALSO POSSIBLE ACROSS THE SAME AREA... PRIMARILY BETWEEN NOON AND
9 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A CHANCE OF THUNDERSTORMS EXISTS ALONG AND SOUTH OF INTERSTATE 94 ON
WEDNESDAY... AND AREAWIDE ON SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
LMZ844>849-030745-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
423 AM EDT MON JUN 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY AND
TONIGHT... MAINLY NORTH OF HOLLAND. THUNDERSTORMS ARE LIKELY TODAY
AND THIS EVENING. A FEW STORMS MAY BE STRONG WITH WIND GUSTS GREATER
THAN 30 KNOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDS AND WAVES MAY BE HAZARDOUS TO SMALL CRAFT ON TUESDAY.
THUNDERSTORMS ARE POSSIBLE SOUTH OF SAUGATUCK ON WEDNESDAY... AND
OVER ALL OF LAKE MICHIGAN ON SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MEADE
In the hours before
Local storm report, Jun 2, 2:00 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM NON-TSTM WND GST 5 E CASTLE PARK 42.74N 86.11W
06/02/2014 M48 MPH ALLEGAN MI ASOS
ASOS STATION W MICH REGIONAL ARPT /BIV/
&&
NWS GRAND RAPIDS MILocal storm report, Jun 2, 2:20 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
320 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG CALEDONIA 42.79N 85.51W
06/02/2014 KENT MI PUBLIC
AROUND 3-4 INCH DIAMETER MAPLE TREE SNAPPED
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 2, 2:37 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM NON-TSTM WND DMG 2 NNW BEECHWOOD 42.83N 86.13W
06/02/2014 OTTAWA MI PUBLIC
A FEW TREES DOWN AT BUTTERNUT DR. AND RILEY
ST. IN HOLLAND. LOCAL LAW ENFORCEMENT HAS
BLOCKED OFF A SMALL PORTION OF THOSE TWO
ROADS.
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 2, 3:16 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND GST SCHOOLCRAFT 42.12N 85.63W
06/02/2014 M55 MPH KALAMAZOO MI TRAINED SPOTTER
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 2, 3:57 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
457 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST BATTLE CREEK 42.30N 85.23W
06/02/2014 E45 MPH CALHOUN MI BROADCAST MEDIA
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMLocal storm report, Jun 2, 3:59 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
459 PM EDT MON JUN 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM TSTM WND GST 1 S EAST GRAND RAPIDS 42.93N 85.61W
06/02/2014 M55 MPH KENT MI TRAINED SPOTTER
&&
NWS GRAND RAPIDS MI
IRIS SYSTEMThunderstorm Wind, Calhoun
- When
- June 2, 3:59 PM EST
- Where
- Calhoun County, 1.47 mi SSE of Pine Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 42.150, -85.240
Calhoun county emergency management reported that a 3 foot diameter tree was blown down onto a house on M Drive between M66 and Two Mile Rd. in Battle Creek.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, June 2, 20141 death · 1 event
- Tornado and Flash Flood in Kentucky, June 2, 2014$190,000 · EF1 · 2 events
- Wildfire in Texas, June 2 to 3, 2014$140,000 · 2 events
- Damaging Winds in Michigan, June 2, 2014$50,000 · 61 kt wind · 3 events
- Heavy Rain in Hawaii, June 2, 20145 events
- Flooding in Kansas, June 2, 20144 events
- Marine Thunderstorm Winds in Lake Huron, June 2, 20144 events
- Damaging Wind and Heavy Rain in Wisconsin, June 2, 2014$1,000 · 55 kt wind · 3 events
- Dense Fog in Michigan, June 2, 20142 events
- Hail in Oregon, June 2, 20141.5 in hail · 2 events
- Hail in Colorado, June 2, 20141.75 in hail · 1 event
- Heavy Rain in Wisconsin, June 2, 2014$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520501.